Depression Home > Amitriptyline and Suicide
As with any antidepressant, there may be an increased risk of suicidal behavior when taking amitriptyline. However, it is difficult to know for sure if there's a link between taking antidepressants (including amitriptyline) and suicides, attempted suicides, or thoughts about committing suicide. Among the signs of suicidal behavior that you should report to your healthcare provider right away are having thoughts about death or committing suicide, experiencing irritability that is new or worse, any having trouble sleeping.
An Overview of Amitriptyline and SuicideAmitriptyline hydrochloride (Elavil®) is a prescription medication that is used to treat depression. It is part of a group of medications called tricyclic antidepressants. As with all antidepressants, there may be an increased risk of suicidal behavior when taking amitriptyline.
Amitriptyline and Suicide: FDA WarningThe U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thoughts and behaviors with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Does Amitriptyline Cause Suicides?In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including amitriptyline. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behaviors, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, whether you are taking an antidepressant or not.
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. These include people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).